NSW Health is warning of the potentially fatal risk of fentanyl-related substances currently circulating in Sydney which has seen the drugs cause serious harm in several cases.
Acetyl-fentanyl, which is closely related to the strong opioid fentanyl, has recently been identified in people who believed they were using cocaine or other stimulants. It has been used as a powder that is visually indistinguishable from cocaine or methamphetamine.
Fentanyl is a strong opioid that is used for a range of health issues, primarily management of severe pain. Acetyl-fentanyl is similar to fentanyl and has similar effects, but is not used medically.
Professor Andrew Dawson at the NSW Poisons Information Centre, said people using substances they thought were cocaine, developed toxicity from acetyl-fentanyl and fentanyl in Sydney.
“We’ve seen several people recently where acetyl-fentanyl was taken unknowingly and was associated with serious harm,” Prof Dawson said.
“Acetyl-fentanyl has similar effects to other opioids. Substances containing acetyl-fentanyl are not pharmaceutical grade and, as a result, can have widely variable doses and effects.”
Acetyl-fentanyl can cause life-threatening effects if taken unknowingly. Acetyl-fentanyl side effects include drowsiness, loss of consciousness and respiratory depression.
“The severity of effects will depend on the dose of acetyl-fentanyl within a particular substance, how much people consume and whether they regularly consume other opioids.
If you have taken a substance and are experiencing side effects, call Triple Zero immediately or seek urgent medical attention,” Professor Dawson said.
Anyone who has concerns about substances containing acetyl-fentanyl or adverse effects from fentanyl analogues should contact the NSW Poisons Information Centre on 13 11 26.”